Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Brownsville, TX
NWS Brownsville, TX issued this red flag warning at Jan 11, 2018, 4:23 AM CST for 8 counties in Texas. It took effect at Jan 11, 2018, 12:00 PM CST. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 11, 2018, 4:23 AM CST (10:23 UTC)
- In effect from
- Jan 11, 2018, 12:00 PM CST
- Expired
- Jan 11, 2018, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Brownsville, TX
Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX
The radar
The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 5:15 PM CST | NON-TSTM WND GST 40 | 7 N Zapata, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 10.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
666 WWUS84 KBRO 111023 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 423 AM CST Thu Jan 11 2018 ...Critical Fire Weather conditions for western half of Deep South Texas Thursday afternoon... .A dry cold front will move across the region this morning. Behind the front, low relative humidity and elevated winds will combine to produce critical fire danger. TXZ248-249-252-112100- /O.UPG.KBRO.FW.A.0001.180111T1600Z-180112T0000Z/ /O.NEW.KBRO.FW.W.0001.180111T1600Z-180112T0100Z/ Zapata-Jim Hogg-Starr- 423 AM CST Thu Jan 11 2018 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CST THIS EVENING FOR VERY LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS FOR FIRE WEATHER ZONES 248, 249, AND 252... The National Weather Service in Brownsville has issued a Red Flag Warning, which is in effect from 10 AM this morning to 7 PM CST this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 248, 249, and 252 * WIND...West to Northwest 20 to 30 mph with frequent higher gusts. * HUMIDITY...15 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means critical fire weather conditions are occurring now...or will shortly. In general...these conditions include sustained 20 foot winds of 25 MPH or greater...humidity ranging from below 25 percent in Zapata County to below 45 percent along the coast...each lasting for 2 hours or longer... and cured fuels. Humidity below 25 percent in most areas will trigger fire danger at lower wind speeds. Detailed decision tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE. && $$ TXZ250-251-253>255-112100- /O.NEW.KBRO.FW.W.0001.180111T1600Z-180112T0100Z/ Brooks-Kenedy-Hidalgo-Inland Willacy-Inland Cameron- 423 AM CST Thu Jan 11 2018 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CST THIS EVENING FOR VERY LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS FOR FIRE WEATHER ZONES 250, 251, 253, 254, AND 255... The National Weather Service in Brownsville has issued a Red Flag Warning, which is in effect from 10 AM this morning to 7 PM CST this evening. * AFFECTED AREA...Fire weather zones 250, 251, 253, 254, and 255. * WIND...West to Northwest 20 to 30 mph with frequent higher gusts. * HUMIDITY...15 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means critical fire weather conditions are occurring now...or will shortly. In general...these conditions include sustained 20 foot winds of 25 MPH or greater...humidity ranging from below 25 percent in Zapata County to below 45 percent along the coast...each lasting for 2 hours or longer... and cured fuels. Humidity below 25 percent in most areas will trigger fire danger at lower wind speeds. Detailed decision tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE. && $$ Frye
2 follow-up statements
366 WWUS84 KBRO 111537 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 937 AM CST Thu Jan 11 2018 ...Critical Fire Weather conditions for portions of Deep South Texas this afternoon... .A dry cold front will move across the region today. Behind the front, low relative humidity and strong winds will combine to produce critical fire weather conditions. TXZ248>255-120100- /O.EXT.KBRO.FW.W.0001.180111T1800Z-180112T0100Z/ Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy- Inland Cameron- 937 AM CST Thu Jan 11 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CST THIS EVENING FOR LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, AND 255... * AFFECTED AREA...Fire weather zones 248, 249, and 252 * WIND...West to Northwest 20 to 30 mph with frequent higher gusts. * HUMIDITY...15 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means critical fire weather conditions are occurring now...or will shortly. In general...these conditions include sustained 20 foot winds of 25 MPH or greater...humidity ranging from below 25 percent in Zapata County to below 45 percent along the coast...each lasting for 2 hours or longer... and cured fuels. Humidity below 25 percent in most areas will trigger fire danger at lower wind speeds. Detailed decision tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE. && $$
457 WWUS84 KBRO 120110 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 710 PM CST Thu Jan 11 2018 ...Fire Weather Conditions Improving this Evening... .Strong northwest winds will continue tonight, but falling temperatures behind a cold front should allow relative humidity values to improve above critical thresholds. TXZ248>255-120215- /O.EXP.KBRO.FW.W.0001.000000T0000Z-180112T0100Z/ Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy- Inland Cameron- 710 PM CST Thu Jan 11 2018 ...RED FLAG WARNING HAS EXPIRED FOR LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, AND 255... As temperatures drop tonight, increasing relative humidity values will increase and allow for gradually improving fire weather conditions. Precautions should still be taken the next few hours with relatively dry air and strong 20-foot winds continuing. $$ CB
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Jan 11, 4:12 AM CST, 11 minutes earlier.
Area forecast discussion, Jan 11, 4:12 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
412 AM CST Thu Jan 11 2018
...Windy and Dry Today..
.SHORT TERM (Today through Friday): Moisture is beginning to pool
slightly along or just ahead of our next cold frontal boundary due
into the region in just a few hours. As moisture pools and winds
lighten prior to passage, some patchy fog or low stratus may
develop. Although fog/stratus will be possible, we don't think it
will be as widespread or as dense as Wednesday morning.
As the front pushes through winds will shift northerly with time
and increase. In fact, had to hoist a wind advisory for the entire
CWFA as low level winds increase later this afternoon as 1)
pressure gradient tightens and/or 2) we mix down from around H85
level. Dry conditions along with the strong winds will create
critical fire weather conditions (see more in the fire weather
section below).
Although the frontal boundary will have cleared, much of the area
will experience warming with downslope component in play. In
fact, went well above guidance today with the lower valley hitting
the middle to upper 80s this afternoon.
Winds will eventually begin to lighten from northwest to southeast
later tonight, except for coastal locations where the pressure
gradient should remain. Temperatures overnight will be cooler with
much of the region dropping into the lower to mid 40s in the wake
of the frontal boundary. Less windy Friday expect right along the
immediate coastline early.
.LONG TERM (Friday Night through Wednesday): Surface high pressure
will settle across the region through the weekend. Low temperatures
Friday night and Saturday night are expected to range from the upper
30s across the ranchlands to the mid to upper 40s near the coast.
High temperatures Saturday will be in the 60s with a few locations
reaching 70 degrees. Reinforcing high pressure Sunday may keep highs
in the low to mid 60s. Surface high pressure will move to the east
by early next week and brings the return of southeast winds and Gulf
moisture. Temperatures will recover Sunday night into Monday with
above normal temperatures expected by Monday. A weak coastal trough
may develop on Monday and the approach of another cold front by late
Tuesday will support an increase in rain chances Monday through
Wednesday.
&&
.MARINE:
(Today through Friday): Marine conditions will continue
to gradually decline through the short term. In fact, as a cold
front moves through the region, expect winds to increase up to
gale force at times, especially in gusts for both Gulf Waters and
the Laguna Madre. Hoisted Gale Warnings later tonight. Seas will
increase to as high as 12 feet offshore with only slight
improvement expected by the end of the period.
(Friday night through Monday night): Marine conditions are expected to
improve through the weekend as high pressure settles into the
region. Southeast flow will gradually increase Sunday night and
Monday with Small Craft Exercise Caution conditions developing by
late Monday.
&&
.FIRE WEATHER...As a cold frontal boundary slides southward later
this morning, a dry air mass will filter into deep south Texas
this afternoon. RH values around or just below 20 percent along
with wind gusts at times close to 40mph will cause efficient
ignition and spread of fires. With recent freezes and dry
conditions, fuels have cured effectively. For these reasons we did
hoist a Red Flag Warning for much of the region except along the
immediate coastline for Willacy and Cameron. The best window for
critical fire weather conditions will be between noon and sunset.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 81 47 61 45 / 10 0 0 0
BROWNSVILLE 86 47 64 44 / 10 0 0 0
HARLINGEN 85 45 64 41 / 10 0 0 0
MCALLEN 86 46 66 43 / 0 0 0 0
RIO GRANDE CITY 83 44 66 40 / 0 0 0 0
SOUTH PADRE ISLAND 76 51 59 50 / 10 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 10 AM this morning to 7 PM CST this
evening for TXZ248>255.
Wind Advisory from noon today to midnight CST tonight for
TXZ248>250-252-253.
Wind Advisory from 2 PM this afternoon to noon CST Friday for
TXZ251-254>257.
GM...Gale Warning from 6 PM this evening to noon CST Friday for
GMZ130-132-135-150-155-170-175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Short Term/Fire Weather/Hazards...Frye-55
Long Term...63
Graphicast/Upper Air...56Hazardous weather outlook, Jan 10, 5:59 PM CST, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 559 PM CST Wed Jan 10 2018 TXZ248>257-120000- Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy- Inland Cameron-Coastal Willacy-Coastal Cameron- 559 PM CST Wed Jan 10 2018 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight Areas of fog, some locally dense, are possible tonight across all of Deep South Texas with the best chance being in the middle Rio Grande Valley and across the northern ranchlands of Hidalgo, Brooks and Jim Hogg counties. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Areas of fog, some locally dense, are possible early Thursday morning across all of Deep South Texas with the best chance being in the middle Rio Grande Valley and across the northern ranchlands of Hidalgo, Brooks and Jim Hogg counties. An elevated risk of rip currents is possible along area beaches Thursday through early next week. A Fire Weather Watch has been issued for Starr, Jim Hogg and Starr counties from 10 AM CST to 6 PM CST Thursday. Warm, dry and windy conditions will lead to the danger of the spread of wildfires. Strong north winds behind a cold front may gust to near 40 mph at times across the coastal areas of Deep South Texas, possibly warranting a Wind Advisory Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-120000- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 559 PM CST Wed Jan 10 2018 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Gale Watch is in effect from 6 PM CST Thursday through 9 AM CST Friday due to strong north winds behind a front Thursday afternoon. Winds may gust to 40 to 45 knots at times. Small Craft Advisories may continue through Friday afternoon and evening as winds diminish to 20 to 25 knots. Additional Small Craft Advisories will be possible early next week with moderate to strong southeast winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 4:27 AM CST | Gale Warning | BRO | 27 hr | |
| Jan 11, 4:38 AM CST | Wind Advisory | BRO | Brooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more | 23 hr |
Nearby
Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.